Texas, 2004

Hail and Damaging Winds in Texas, May 8, 2004

May 8, 2004 · NWS LUB · 8 events in 3 counties and zones

5 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 8, 2:30 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 8, 2:30 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT MAY 8 2004

.SHORT TERM...
LATEST MODEL RUN CONTINUES TO INDICATE WEAK 5H RIDGE OVER WEST TEXAS
WITH A TROUGH DEVELOPING OVER EAST TEXAS THIS FORECAST CYCLE. THIS
TO ALLOW FOR SEVERAL WEAK DISTURBANCES IN THE FLOW TO TRAVERSE THE
AREA.

DRYLINE REMAINS OVER EASTERN NEW MEXICO FOR THE MOST PART...WITH
SOME INDICATION THAT IT WILL PUSH EAST THIS AFTERNOON AND AGAIN
SUNDAY AFTERNOON. CURRENT THOUGHTS ARE THUNDERSTORMS WILL AGAIN
DEVELOP OVER THE HIGHER TERRAIN OF NEW MEXICO AND PUSH EAST TOWARDS
WEST TEXAS BY THE LATE AFTERNOON/EARLY EVENING HOURS. A FEW OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS EVENING. WILL KEEP A
CHANCE OF THUNDERSTORMS NORTHWEST PORTIONS OF THE FA AND A SLIGHT
CHANCE FROM TULIA SOUTH TO TAHOKA THIS EVENING.

UPPER FLOW REMAINS WEAK AND WITH DRYLINE REMAINING ACROSS EASTERN
NEW MEXICO/EXTREME WESTERN ZONES OF FA AGAIN SUNDAY AFTERNOON AND
EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO AFFECT TEMPERATURES
OVER THE FA...KEEPING NIGHTTIME LOWS UP AND DAYTIME HIGHS IN THE
LOWER/MID 80S MOST AREAS. XI

.LONG TERM...
ATMOSPHERE WILL REMAINED MOIST AND UNSTABLE INTO MIDWEEK. PRIMARY
FOCUS WILL REMAIN ALONG THE NM BORDER MONDAY BUT MAY BEGIN TO SHIFT
EASTWARD INTO THE CENTRAL AND EASTERN SOUTH PLAINS INTO THE ROLLING
PLAINS BY TUESDAY AS UPPER LOW OVER THE NW CONUS SINKS SWD INTO THE
INTERMOUNTAIN WEST...AND MID/UPPER FLOW BEGINS TO SLOWLY INCREASE
OVER THE SOUTHERN HIGH PLAINS. CERTAINLY PRECIPITABLE WATER VALUES
AND CAPE WILL REMAIN FAIRLY HIGH WITH STEEP LAPSE RATES...AND WITH
INCREASING FLOW...THERE WILL BE AN INCREASING CHANCE FOR MORE
ORGANIZED CONVECTION AND SEVERE STORMS. AS TROUGH SINKS FARTHER
SOUTH INTO THE SOUTHWEST CONUS WEDNESDAY...MAY SEE DRYLINE FINALLY
BEGIN TO PUSH EASTWARD INTO THE ROLLING PLAINS. ANY CAP ASSOCIATED
WITH EML MAY BEGIN TO WEAKEN WITH SUSTAINED SYNOPTIC LIFT AND
COOLING TEMPS ALOFT MIDWEEK WITH APPROACH OF UPPER SYSTEM. MAIN
FORCING LOOKS TO MOVE EAST OF THE REGION ACCORDING TO GFS ON
THURSDAY WITH STILL A SLIGHT CHANCE EAST. BEST GUESS ON TIMING OF
FRONT LATE IN WEEK IS NOW THURSDAY NIGHT/EARLY FRIDAY WITH COOLER
TEMPS INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  84  56  84 /  30  20  30  20
TULIA        61  84  59  85 /  20  20  20  20
PLAINVIEW    62  84  60  85 /  20  20  20  20
LEVELLAND    63  85  60  84 /  20  20  20  20
LUBBOCK      63  85  60  86 /  20  20  20  20
BROWNFIELD   64  85  60  86 /  20  20  20  20
CHILDRESS    65  85  63  87 /  10  10  10  20
SPUR         65  85  62  86 /  10  10  10  20
ASPERMONT    66  85  64  86 /  10  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/06
Hazardous weather outlook, May 8, 10:33 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SAT MAY 8 2004

TXZ021>044-091630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1133 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A DRYLINE IS EXPECTED TO BECOME BETTER DEFINED OVER EXTREME EASTERN
NEW MEXICO THIS AFTERNOON. A MOIST AND UNSTABLE AIRMASS REMAINS IN
PLACE OVER THE SOUTH PLAINS AREA AHEAD OF THIS FEATURE. WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE OVER
EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SLOWLY INTO THE
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THE EVENING.
THE COMBINATION OF INSTABILITY AND WIND SHEAR THROUGH A DEEP LAYER OF
THE ATMOSPHERE SUPPORTS SOME OF THIS ACTIVITY ORGANIZING INTO
MULTICELL CLUSTER THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS
APPROACHING 60 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP
INTO THE SOUTHERN ROCKIES EARLY NEXT WEEK. THIS SYSTEM WILL SET THE
STAGE FOR A POTENTIALLY ACTIVE DRYLINE OVER THE SOUTH PLAINS AREA
TUESDAY AND WEDNESDAY. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE
OVER THE REGION AHEAD OF THE DRYLINE AND LOW LEVEL WIND SHEAR WILL
INCREASE IN RESPONSE TO THE APPROACHING UPPER LEVEL SYSTEM. IF
THUNDERSTORMS INITIATE ALONG THE DRYLINE...SOME WILL LIKELY BE SEVERE
GIVEN THE EXPECTED AMOUNT OF INSTABILITY AND WIND SHEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING OVER THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS.

EJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Parmer

When
May 8, 6:38 PM CST
Where
Parmer County, Bovina
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -102.900

Hail, Lamb

When
May 8, 8:24 PM CST
Where
Lamb County, 2 mi E of Olton
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.183, -102.100

Thunderstorm Wind, Lubbock

When
May 8, 9:48 PM CST
Where
Lubbock County, 3 mi E of Reese Vlg
Measured
51 kt (59 mph) measured gust
Reported by
STORM CHASER
Coordinates
33.600, -101.967

A 59 mph thunderstorm wind gust was measured by a storm chaser.

Thunderstorm Wind, Lubbock

When
May 8, 9:55 PM CST to 10:03 PM CST
Where
Lubbock County, Lubbock
Measured
72 kt (83 mph) measured gust
Property damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.583, -101.850

Thunderstorm winds associated with a bow echo system gusted to over 58 mph and peaked at 83 mph at the NWS Office on the south side of town. A 40' by 100' tent that belonged to a traveling ministry was destroyed by the wind.

Thunderstorm Wind, Lubbock

When
May 8, 10:02 PM CST
Where
Lubbock County, Lubbock
Measured
63 kt (72 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.583, -101.850

A 72 mph thunderstorm wind gust was measured at KLBK/KAMC on the south side of town.

Thunderstorm Wind, Lubbock

When
May 8, 10:05 PM CST
Where
Lubbock County, Lubbock
Measured
55 kt (63 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.583, -101.850

A 63 mph thunderstorm wind gust was measured at KJTV FOX34 on the south side of town.

Thunderstorm Wind, Lubbock

When
May 8, 10:25 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.450, -101.633

The West Texas Mesonet station located northeast of town measured a 62 mph thunderstorm wind gust.

Lightning, Lubbock

When
May 8, 11:00 PM CST
Where
Lubbock County, Lubbock
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Lightning struck a house causing a fire that resulted in major damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394501, 5394502, 5394573, 5394503, 5394505, 5394504, 5394572, 5394574.